Runny Nose, Back Pain, Withdrawal in New Patient

This new patient has been on suboxone for two weeks, and reports having low back pain and a runny nose. He also feels that the 16 mg dose of Suboxone that he takes in the morning wears off by the end of the day. You can read my answer, and feel free to add your own experiences or suggestions:

Hi XXXXXXX,

I received your message.A couple thoughts…As far as pain goes, the suboxone has the analgesic potency of about 30 mg of methadone or about 50-60 mg of oxycodone.Your best bet, with or without Suboxone, is to avoid treating back pain with opiates– that is a dead end street with a pile of messed up lives at the end of it.It may be that you were treating aches and pains that you didn’t know that you had– often people on opiates will hurt their backs, knees, whatever, without knowing it, and continue to do more and more damage without the usual warning that our bodies give us (as pain).If you try to treat back pain with opiates long term, the tolerance requires higher and higher doses of meds, and the patients gets more and more messed up by the obsession for opiates.

Treatment for your back should include 1) rehabilitation either through physical therapy or by your own exercise and stretching routine, 2) anti-inflammatory medication like ibuprofen or naprosyn (over the counter as aleve), 3) avoid re-injury by learning correct lifting technique and avoiding certain things that you know will aggravate it, 4)ice after over-use, heat to loosen muscles at night, 5) getting enough sleep, and avoiding things that cause muscle spasm like caffeine, opiates, and alcohol.

Read more

New Patient Having Nausea

Nausea is not uncommon in patients starting Suboxone. Please read what I wrote to this patient:

Nausea usually comes about if the opiate effect of the suboxone is stronger than what you were used to. Reduce the dose to half a pill per day– that will be enough to prevent withdrawal (even a quarter of a pill per day will prevent withdrawal), but hopefully won’t be so much that you get sick. Once you tolerate that dose, you can slowly increase every few days to the full amount.

Sometimes the nausea comes from the naloxone, and we have to go with subutex– but subutex is more expensive and less available. Usually reducing the dose does the trick. The nausea is almost always gone after 4-5 days. I could prescribe a med to reduce nausea– send me the phone number of a pharmacy if you want me to call in compazine. That med will make you sleepy, though, and has other potential side effects. For example, it can make your muscles twitch without your ability to control them (the symptoms go away after the drug wears off, in about 6 hours).

Read more

Let’s Talk

One of the comments I hear the most from suboxone piatients that they had their own group– a place to talk about addiction issues, frustrations, inspirations, etc, without the need to hide their use of suboxone. Many suboxone patients attend AA or NA for the fellowship, but are held back from complete honesty for fear of being ostracized (a valid fear).

My hope is that suboxone patients will use this site to discuss their experiences, hopes, and frustrations in a positive way. This is not a forum to debate whether or not suboxone is a wonder drug or the work of the devil, as there are already plenty of sites dedicated to particularly the latter opinion. But for those patients who are taking suboxone to induce remission of opiate addiction, who prefer the stability and normal mind that comes from suboxone maintenance over the chains of active opiate addiction, please use this space to tell your story, to ask questions, to post answers, or to just say ‘hello’.

To comment on a topic, click on the word ‘comments’. At the present time I do not plan to moderate what is written. If you would like to author your own articles or topics, send me an e-mail at blog@subox.info and I will give you permission.

Read more

Let’s Talk

One of the comments I hear the most from suboxone piatients that they had their own group– a place to talk about addiction issues, frustrations, inspirations, etc, without the need to hide their use of suboxone. Many suboxone patients attend AA or NA for the fellowship, but are held back from complete honesty for fear of being ostracized (a valid fear).

My hope is that suboxone patients will use this site to discuss their experiences, hopes, and frustrations in a positive way. This is not a forum to debate whether or not suboxone is a wonder drug or the work of the devil, as there are already plenty of sites dedicated to particularly the latter opinion. But for those patients who are taking suboxone to induce remission of opiate addiction, who prefer the stability and normal mind that comes from suboxone maintenance over the chains of active opiate addiction, please use this space to tell your story, to ask questions, to post answers, or to just say ‘hello’.

To comment on a topic, click on the word ‘comments’. At the present time I do not plan to moderate what is written. If you would like to author an article, send an e-mail to drj at suboxonetalkzone.

Read more